Endgames Case Report

An adolescent with an altered state of mind

BMJ 2015; 350 doi: https://doi.org/10.1136/bmj.h299 (Published 21 January 2015) Cite this as: BMJ 2015;350:h299
  1. Samuele Naviglio, trainee paediatrician1,
  2. Duccio Papanti, trainee psychiatrist1,
  3. Valentina Moressa, trainee paediatrician1,
  4. Alessandro Ventura, professor of paediatrics12
  1. 1Department of Medical, Surgical, and Health Sciences, University of Trieste, 34149 Trieste, Italy
  2. 2Institute for Maternal and Child Health IRCCS “Burlo Garofolo,” Trieste, Italy
  1. Correspondence to: S Naviglio samuele.naviglio{at}gmail.com

A 17 year old previously healthy adolescent presented to the emergency department with severe headache, vomiting, and an altered state of mind. His mother reported that he had returned home one hour before, looking confused and agitated; afterwards he mentioned a worsening headache and had vomited twice. On arrival at the emergency department he was conscious but drowsy and slow in answering simple questions. He reported frontal headache (8/10 on a visual analogue scale) and photophobia, and he was unable to stand unassisted. He was afebrile, his heart rate was 170 beats/min, and his blood pressure was 132/80 mm Hg. His pupils were mydriatic and poorly reactive to light. The remainder of the physical examination was unremarkable. He denied taking any drugs or medication, and a urine screen test was negative for cannabinoids, opioids, amphetamines, benzodiazepines, ethanol, and cocaine.

Computed tomography of the brain and a basic set of blood tests were performed, and all results were normal. On further questioning by his parents he admitted having smoked “herbal incense” with friends in the afternoon, after which he reported having experienced visual and auditory hallucinations.

Questions

  • 1. Which diagnosis does this story suggest?

  • 2. What potentially serious complications should be considered?

  • 3. How could you confirm the diagnosis?

  • 4. How should this patient be managed?

Answers

1. Which diagnosis does this story suggest?

Short answer

Acute intoxication by an emerging drug of misuse, probably a synthetic cannabinoid. Clues to the diagnosis include acute onset, otherwise unexplained, central nervous system and autonomic disturbances in a healthy young person with negative drug screening tests and a history of smoking herbal incense.

Long answer

The evaluation of an adolescent or young adult presenting to the emergency department with a change of mental status can be challenging. The differential diagnosis is extensive, comprising psychiatric conditions and medical conditions, including cerebrovascular events, unreported trauma, intoxication, carbon monoxide poisoning, …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe